Alert archive / Iowa / Flash Flood Watches in 2014

Flash Flood Watch 8, NWS Des Moines, IA

June 18, 201424 counties in Iowa

NWS Des Moines, IA issued this flash flood watch at Jun 18, 2014, 4:02 PM CDT for 24 counties in Iowa. It took effect at Jun 18, 2014, 10:00 PM CDT. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Jun 18, 2014, 4:02 PM CDT (21:02 UTC)
In effect from
Jun 18, 2014, 10:00 PM CDT
Expired
Jun 19, 2014, 9:07 PM CDT
In force
23 hr
Issued by
NWS Des Moines, IA
Flood severity
None
All 24 counties

Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Story County, IA, Tama County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood watch went out at Jun 18, 3:52 PM CDT, 10 minutes earlier.

Area forecast discussion, Jun 18, 3:52 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
352 PM CDT WED JUN 18 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 351 PM CDT WED JUN 18 2014

FORECAST CONCERNS FOCUSED ON SEVERE AND HEAVY RAIN
POTENTIAL LATE TONIGHT INTO THURSDAY MORNING. CURRENTLY IN SOUTHWEST
IOWA THE CAP IS BEGINNING TO ERODE OR HAS ERODED ALLOWING FOR SOME
IMPRESSIVE CAPE VALUES THIS AFTERNOON. HOWEVER...THE EFFECTIVE SHEAR
REMAIN LOW...ALBEIT IT HAS INCREASED TO AROUND 20 KNOTS BY 20Z.
LEANED TOWARD THE 18.12Z NAM12/ECMWF TONIGHT AS SEEMED TO HAVE
DECENT HANDLE ON OVERNIGHT CONVECTIVE TRENDS. ALTHOUGH THE GFS AND
SREF ARE IN FAIR AGREEMENT WITH THE NAM/ECMWF THINKING AS WELL.

FRONTAL BOUNDARY CURRENTLY EXTENDS FROM NORTHWEST IOWA TO SOUTHEAST
IOWA BUT LOOKS TO SHIFT BACK NORTHWARD WITH THE LLJ DEVELOPING
TONIGHT BUT STILL ORIENTED NW TO SE. TREMENDOUS MOISTURE TRANSPORT
INTO THE STATE COMBINED WITH STRONG MOISTURE CONVERGENCE AND 1.5 TO
NEAR 2.0 INCH PRECIPITABLE WATER VALUES. THE WARM LAYER CLOUD DEPTHS
INCREASE TO 13KFT TO NEAR 14KFT BY LATE THIS EVENING WITH THE MEAN
STORM MOTION REMAINING UNDER 20 KNOTS...SO SOME EFFICIENT RAIN
PRODUCERS ARE LIKELY. PLUS WITH THE RAIN OVER THE PAST FEW DAYS...3-
HR FFG RANGES FROM 1.5 TO 2 INCHES AND CONFIDENCE IS HIGH SOME
PORTIONS OF CENTRAL TO NORTHERN IOWA WILL EXCEED GUIDANCE OVERNIGHT.
HAVE ISSUED A FLASH FLOOD WATCH FOR COUNTIES ALONG AND NORTH OF
HIGHWAY 30 TO THE MINNESOTA BORDER FROM LATE TONIGHT INTO THURSDAY
MORNING. MAY NEED TO EXPAND WATCH AREA FURTHER WEST AND SOUTH
DEPENDING ON IF CONVECTION HOLDS TOGETHER INTO THURSDAY MORNING.

CANNOT RULE OUT SEVERE POTENTIAL TONIGHT INTO THE OVERNIGHT HOURS
WITH THE AMOUNT OF INSTABILITY PRESENT AND WEAK AMOUNT OF LOW LEVEL
SHEAR. SHORTWAVE MOVING ACROSS TONIGHT BRINGS SOME DECENT LARGE
SCALE FORCING OVER NORTH-CENTRAL IOWA. BUT MORE CONFIDENT CONVECTION
WILL QUICKLY TRANSITION INTO HEAVY RAIN PRODUCERS WITH THE
INCREASING LLJ.

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
ISSUED AT 351 PM CDT WED JUN 18 2014

SIMILAR CONCERNS REMAIN THROUGH FRIDAY MORNING WITH A BREAK FINALLY
ARRIVING FOR 36 HOURS BEFORE ANOTHER PERIOD OF POTENTIALLY MODERATE
TO HEAVY RAINFALL RETURNS TO THE AREA FOR LATE SATURDAY INTO MONDAY
NIGHT. FOLLOWING THAT...POTENTIALLY A MORE PRONOUNCED PATTERN CHANGE
RESULTING IN COOLER AND DRIER WEATHER...POSSIBLY LASTING THROUGH
LATE FRIDAY OF NEXT WEEK.

BY THURSDAY MORNING ANOTHER DECAYING MCS IS LIKELY TO BE MOVING
THROUGH THE AREA...WITH RAINFALL CONTINUING OVER THE AREA. THE SHORT
WAVE WILL PASS INTO THE REGION AND INCREASE RAINFALL ACROSS THE
REGION INTO THE AFTERNOON HOURS. THE POTENTIAL FOR HEAVY RAINFALL
WILL CONTINUE OVER THE AREA THROUGH THE AFTERNOON AND EVENING HOURS
WITH SOME POTENTIAL FOR SEVERE WEATHER. COOLER HIGHS ARE EXPECTED
ACROSS THE NORTH WITH WARM READINGS AGAIN AHEAD OF THE AFTERNOON
CONVECTION IN THE SOUTH. BY LATE THURSDAY EVENING...A BREAK FROM THE
HEAVY RAINS SHOULD OCCUR BETWEEN THE MORNING AND AFTERNOON
ACTIVITY...BUT THE WINDOW MAY ONLY BE 4 TO 6 HOURS.  WITH THE
CONTINUED AIRMASS SHOWING HIGH PRECIPITABLE WATER AND WARM CLOUD
DEPTHS TO 13000 FEET OR HIGHER THROUGH TOMORROW...THE FLASH FLOOD
WATCH MAY BE EXTENDED OR EXPANDED FOR TOMORROW ACROSS THE REGION.
FOR NOW...WILL SEE HOW TONIGHTS CONVECTION EVOLVES TO BETTER DEFINE
THE AREA OF MOST CONCERN RATHER THAN JUST EXPANDING AND EXTENDING
NOW TO AREAS THAT MAY NOT NEED A WATCH.  RAINFALL AMOUNTS COULD
AGAIN APPROACH THE 1 TO 3 INCH RANGE WITH SOME OF THE STORMS AND
POTENTIAL FOR SOME TRAINING MCS. ONCE THE SHORT WAVE MOVES EAST
FRIDAY NIGHT A WELCOMED BREAK FROM THE RAIN AND SLIGHTLY LOWER
DEWPOINTS WILL REPLACE THE CURRENT CONDITIONS HERE. THE CONTINUED
ZONAL FLOW WILL FAVOR ANOTHER LEE SIDE TROUGH DEVELOPING BY LATE
SATURDAY NIGHT AND SUNDAY...WITH ANOTHER ROUND OF THUNDERSTORMS TO
ARRIVE ACROSS THE REGION BY LATE SATURDAY NIGHT INTO MONDAY.
UNFORTUNATELY THE TROUGH WILL DEEPEN AS IT TRACKS INTO THE PLAINS
SUNDAY NIGHT AND MONDAY...SO MORE HEAVY RAIN WILL BE POSSIBLE. THIS
TIME THE TRACK OF THE SHORT WAVE MAY FAVOR THE SOUTHEAST HALF OF THE
FORECAST AREA WHERE AREAS HAVE BEEN GENERALLY MISSED THE PAST FEW
DAYS. THIS WOULD HELP THE NORTH RECOVER GIVEN THE NEXT TWO DAYS OF
EXPECTED RAINFALL. WITH THE SYSTEM PULLING OUT OF THE REGION BY
TUESDAY...HIGH PRESSURE AND LESS CHANCES FOR ANY SIGNIFICANT RAIN
SHOULD OCCUR FROM TUESDAY NIGHT THROUGH THE END OF THE PERIOD. THIS
MAY LAST UNTIL LATE IN THE WEEK AS ANOTHER LARGE SCALE TROUGH MOVES
INTO THE WESTERN CONUS AND A RIDGE OF HIGH PRESSURE BUILDS ACROSS
THE PLAINS. INITIALLY COOLER WEATHER WILL REPLACE THE WARM
TEMPERATURES FOR WEDNESDAY AND THURSDAY THEN WARMING LATER IN THE
WEEK.

&&

.AVIATION...18/18Z
ISSUED AT 1232 PM CDT WED JUN 18 2014

VFR CONDITIONS THIS AFTERNOON INTO THE EVENING BEFORE EXPECTED
STORMS TO DEVELOP PAST 02Z INTO THE OVERNIGHT HOURS. HAVE MVFR
VIS/CIGS MENTIONED B/T 07Z TO 10Z FROM NORTH TO SOUTH AND LASTING
FOR SEVERAL HOURS INTO THURSDAY MORNING. POTENTIAL FOR IFR/LIFR
CONDITIONS WITH HEAVY RAIN...BUT LOW CONFIDENCE IN TIMING AND
DURATION ATTM TO MENTION.

&&

.HYDROLOGY...
ISSUED AT 351 PM CDT WED JUN 18 2014

ANOTHER ROUND OF POTENTIALLY HEAVY RAINS WILL OCCUR TONIGHT ACROSS
THE FORECAST AREA. PRECIPITABLE WATER REMAINS HIGH WITH VALUES OF
1.5 TO 2.0 INCHES ACROSS THE REGION TONIGHT. THE MAIN FOCUS WILL BE
ALONG AND NORTH OF THE WARM FRONT WHICH BISECTS THE STATE RIGHT NOW
FROM NORTHWEST TO SOUTHEAST. WITH WARM CLOUD DEPTHS AGAIN FAVORING
EFFICIENT RAINFALLS...SOME 1 TO 2 INCHES OR HIGHER AMOUNTS WILL BE
POSSIBLE. SIMILAR CONDITIONS WILL CONTINUE ON THURSDAY FOR MOST OF
THE AREA...THOUGH STORMS MAY BE FASTER MOVING IN THE AFTERNOON
HOURS. AGAIN...1 TO 2 INCH RAINFALLS MAY OCCUR WITH THE PASSAGE OF
THE TROUGH THROUGH THURSDAY EVENING. WILL NEED TO MONITOR AREA
FOR ANY FLASH OR AREAL FLOODING THURSDAY AND ALSO EXPECT THAT
RIVER LEVELS AND FORECASTS OF LEVELS WILL INCREASE GIVEN THE
ADDITION OF MORE RAIN TONIGHT AND THURSDAY. THIS WILL LIKLEY
IMPACT RIVER LEVELS THROUGH THE WEEKEND AND EARLY NEXT WEEK.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH THURSDAY
MORNING FOR BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CERRO GORDO-
EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-STORY-TAMA-WEBSTER-
WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...PODRAZIK
LONG TERM...REV
AVIATION...PODRAZIK
HYDROLOGY...REV
Hazardous weather outlook, Jun 18, 7:44 AM CDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
744 AM CDT WED JUN 18 2014

IAZ006-007-016-017-025>028-033-034-036>039-044>050-057>062-
070>075-081>086-092>097-191245-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
SAC-CALHOUN-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-
GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
744 AM CDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND OVERNIGHT...
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS...THOUGH A
ISOLATED TORNADO WILL ALSO BE POSSIBLE. STORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE THROUGH THE
REMAINDER OF THE PERIOD. LOCALLY HEAVY RAINS AND SEVERE
THUNDERSTORMS WILL BE POSSIBLE THROUGH THURSDAY NIGHT WITH LESSER
CHANCES FOR SEVERE WEATHER INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...TONIGHT...AND
AGAIN THURSDAY.

IAZ004-005-015-023-024-035-191245-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-WEBSTER-
744 AM CDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND OVERNIGHT...
WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS...THOUGH A
ISOLATED TORNADO WILL ALSO BE POSSIBLE. STORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE THROUGH THE
REMAINDER OF THE PERIOD. LOCALLY HEAVY RAINS AND SEVERE
THUNDERSTORMS WILL BE POSSIBLE THROUGH THURSDAY NIGHT WITH LESSER
CHANCES FOR SEVERE WEATHER INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON...TONIGHT...AND
AGAIN THURSDAY.

KS

In the hours before

Local storm report, Jun 18, 11:25 AM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1125 AM CDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLASH FLOOD      3 SSW OTTOSEN           42.86N 94.39W
06/18/2014                   HUMBOLDT           IA   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED THROUGHOUT HUMBOLDT COUNTY DUE TO
            STANDING OR FLOWING WATER. DEPTH OF WATER UNKNOWN. WORST
            IMPACTS IN THE NORTHWEST PART OF THE COUNTY.

&&

SKOW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:40 AM CDTRiver Flood WarningDMXHumboldt, Kossuth5 days
Jun 18, 1:41 AM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto, Pocahontas49 min
Jun 18, 2:05 AM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto40 min
Jun 18, 2:26 AM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas34 min
Jun 18, 2:42 AM CDTSevere Thunderstorm WarningDMXHumboldt, Palo Alto, Pocahontas, Webster48 min
Jun 18, 2:45 AM CDTFlash Flood WarningDMXKossuth6 hr
Jun 18, 2:47 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Humboldt, Kossuth, Wright43 min
Jun 18, 3:01 AM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto29 min
Jun 18, 3:11 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Winnebago, Worth49 min
Jun 18, 3:12 AM CDTFlash Flood WarningDMXPalo Alto, Pocahontas6 hr
Jun 18, 3:31 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Wright44 min
Jun 18, 3:35 AM CDTFlash Flood WarningDMXHancock, Humboldt, Kossuth5 hr
Jun 18, 5:06 AM CDTFlash Flood WarningDMXHumboldt, Wright6 hr
Jun 18, 6:47 AM CDTSpecial Weather StatementDMXFranklin, Wright118 min
Jun 18, 9:36 AM CDTAreal Flood WarningDMXKossuth, Palo Alto12 hr
Jun 18, 10:58 AM CDTAreal Flood WarningDMXHumboldt12 hr
Jun 18, 11:14 AM CDTRiver Flood WarningDMXBoone, Hamilton, Webster6 days
Jun 18, 11:14 AM CDTRiver Flood WarningDMXHumboldt5 days
Jun 18, 12:27 PM CDTAreal Flood WarningDMXWright9 hr
Jun 18, 4:08 PM CDTRiver Flood WarningDMXBlack Hawk9 days

Nearby

Flash Flood Watches in Iowa, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.